One spring afternoon when I was in high school in New York City, I had a bizarre health scare. A friend and I had been lounging by the Hudson River pretending to read and philosophize but really gossiping about our schoolmates — acting exactly our age.
That afternoon, I had miserable symptoms as I always did when I had my period. So I popped some handy painkillers, waited for them to work, gritted my teeth, yakked some more with my friend, and then went home. Later that evening I noticed myself itching at the hairline, then on my face. Within an hour, I was completely covered with distinct red polka dots which would have been cute on a dress, but were horrifying on my skin. Hurriedly I showered, took Benadryl, and woke up fine the next morning. I assumed it had been a reaction to something on the ground or a tree.
But then it happened again the next time I had my period. So my mother, like the good Jewish mom that she is, marched me to the doctor. There I learned I was allergic to anti-inflammatory medicines: Aspirin, Advil, Aleeve, Motrin and their equivalents. I could only take Tylenol, which didn’t help nearly as much as the other pills had.
This newly-diagnosed allergy posed a big problem. Keep reading »